Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Grand Rapids, MI

June 8, 2003Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 8, 2003, 1:55 PM EDT for Kent County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2003, 1:55 PM EDT (17:55 UTC)
Expired
Jun 8, 2003, 3:00 PM EDT
In force
65 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 4 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 1:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS53 KGRR 081755
SVRGRR
MIC081-081900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
155 PM EDT SUN JUN 8 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 300 PM EDT

* AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BYRON CENTER...OR ABOUT 9 MILES SOUTH OF
  GRAND RAPIDS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   KENTWOOD...DUTTON...GRAND RAPIDS AROUND 205 PM EDT
   EAST GRAND RAPIDS AROUND 210 PM EDT
   ALASKA AROUND 215 PM EDT
   CASCADE AROUND 220 PM EDT
   ADA AROUND 225 PM EDT
   ALTO AROUND 230 PM EDT

LARGE HAIL TO AROUND AN INCH IN DIAMETER...DAMAGING WINDS...AND 
HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY 
STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4291 8579 4313 8532 4286 8532 4278 8558
          4277 8576

$$

RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 11:59 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 8, 11:59 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1159 AM EDT SUN JUN 8 2003

ONE LINE OF SHOWERS AND THUNDERSTORMS IS PUSHING
EAST OF BTL AND AMN.  BEHIND THIS...SKIES HAVE
SCATTERED OUT AND THE ATMOSPHERE IS DESTABILIZING
...WITH LIFTED INDICES NOW LOWER THAN MINUS 4 DEG
C ACROSS NRN IN INTO THE BEH AREA.  THE UPPER LEVEL
LOW WAS NOW OVER WI...AND MOVING EAST.  A SECOND LINE
OF SHOWERS AND THUNDERSTORMS SHOULD DEVELOP OVER
ERN LAKE MI AND STRENGTHEN AS IT MOVE ACROSS SOUTHWEST
LOWER MI THIS AFTERNOON.  ILX 12Z SOUNDING WAS VERY
DRY ABOVE 900 MB AND PRECIPITABLE WATER VALUES ARE UNDER
AN INCH.  THUS THE LINE OF STORMS THAT DOES DEVELOP
SHOULD BE NARROW.  WITH THE LOWERING WET BULB ZERO
VALUES AND INCREASING MID LEVEL WIND FIELDS ASSOCIATED
WITH THE APPROACHING UPPER LOW...SOME LARGE HAIL AND
DAMAGING WINDS APPEAR POSSIBLE FOR MUCH OF SOUTHWEST
LOWER MI.  WILL NEED MONITOR TRENDS THROUGH THE AFTERNOON.

.GRR...NONE.

MJS
Hazardous weather outlook, Jun 8, 12:16 PM EDT, 1 hour 39 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1216 PM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NOW ACROSS
ALL OF SOUTHWEST LOWER MICHIGAN...THIS AFTERNOON.  THE
COMBINATION OF SUNSHINE AND INCREASING MOISTURE WILL DESTABILIZE
THE ATMOSPHERE...THIS AFTERNOON.  A COLD FRONT WILL PUSH THROUGH
SOUTHWEST LOWER MICHIGAN DURING THIS TIME.  THUNDERSTORMS ARE
EXPECTED TO FORM ALONG THIS FRONT. THE CONVECTION WILL BE
ENHANCED BY THE PASSAGE OF AN UPPER LEVEL LOW PRESSURE SYSTEM.

THE PRIMARY THREATS ARE HAIL UP TO AN INCH IN DIAMETER...AND
DAMAGING WINDS UP TO 70 MPH.  THE MAIN TIME FRAME FOR SEVERE
THUNDERSTORMS IS BETWEEN 1 AND 6 PM.  THE ESTIMATED STORM
MOTION IS NORTHEAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN LATER IN THE DAY ON
TUESDAY AND THIS WILL AGAIN RESULT IN THE RISK OF ISOLATED SEVERE
THUNDERSTORMS DURING TUESDAY AFTERNOON AND EVENING. WIND DAMAGE
WOULD BE THE GREATEST THREAT.

THE THUNDERSTORMS WE EXPECTED ON THURSDAY AND FRIDAY HAVE BEEN
DELAYED TO OVER THE WEEKEND.  AT THAT POINT THE WARM AIR COMING
NORTH FOR THE GULF WILL CONVERGE ON COOLER AIR MOVING SOUTH FROM
CANADA.  THIS BOUNDARY WILL BECOME STATIONARY NEAR LOWER MICHIGAN.
THUS THE CHANCE FOR MORE STRONG THUNDERSTORMS RETURNS YET AGAIN.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE)

MJS

In the hours before

Special weather statement, Jun 8, 1:26 PM EDT, 29 minutes before
MIZ038>040-044>046-051-052-056>059-064>067-071>074-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
126 PM EDT SUN JUN 8 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     LAKE AND NEWAYGO

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS
Local storm report, Jun 8, 1:48 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
148 PM EDT SUN JUN 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    ALLEGAN                   MI   1.75 INCH HAIL
06/08/03   ALLEGAN                        REPORTED BY PUBLIC

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:48 PM EDTSevere Thunderstorm WarningGRRAllegan42 min
Jun 8, 2:06 PM EDTSevere Thunderstorm WarningGRRKalamazoo54 min
Jun 8, 2:27 PM EDTSevere Thunderstorm WarningGRRBarry63 min
Jun 8, 2:33 PM EDTSevere Thunderstorm WarningGRRMecosta57 min
Jun 8, 2:35 PM EDTSevere Thunderstorm WarningGRRCalhoun55 min
Jun 8, 3:00 PM EDTSevere Thunderstorm WarningGRRIonia60 min
Jun 8, 3:27 PM EDTSevere Thunderstorm WarningGRREaton63 min
Jun 8, 3:28 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot62 min
Jun 8, 3:31 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson59 min
Jun 8, 3:37 PM EDTSevere Thunderstorm WarningGRRClare53 min
Jun 8, 5:13 PM EDTSevere Thunderstorm WarningGRRLake47 min
Jun 8, 5:54 PM EDTTornado WarningGRROsceola36 min
Jun 8, 6:24 PM EDTSevere Thunderstorm WarningGRREaton66 min
Jun 8, 6:51 PM EDTSevere Thunderstorm WarningGRRClinton54 min
Jun 8, 7:01 PM EDTSevere Thunderstorm WarningGRRIngham59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.